The Diabetes Forum Support Community For Diabetics Online banner

1 - 19 of 19 Posts

·
Registered
Joined
·
107 Posts
Discussion Starter · #1 ·
OK, on my last doc visit I was finally told I was a T2. My doctor prescribed Metformin for me, this was about 4 weeks ago. I never filled the prescription because my BG had been in check with simply using 10-12 units of Lantis at bedtime. My BG has maintained very, very nicely since the doc visit too by only watching what I eat and excercise every night. Over the last month, my highest reading was 137 and my lowest 77 right before bed.

I'm having a serious dilema now. Should I start using the Metformin or not? I have a doc visit coming up next week (I believe) and I'm not going to initially tell her I haven't been on Metformin. My plan is to show her my numbers (I keep an excellent log) and see what she says, i.e. "looks like the Metformin is working well". Then I'm going to drop the bomb that I'm not on it. LOL :D I really, really don't like taking drugs unless they are absolutely necessary. I was VERY reluctant to start on the Lisinopril, I just don't like taking drugs at all.

Opinions on the Metformin?
 

·
Registered
Joined
·
5,911 Posts
Oh, Thad, you so baaaaaaad!

I would keep off it as long as possible.

I LOVE met, but who needs side effects if you do not need the MAIN effect?

ETA: You might TRY it, I think it lowers my appetite. But only if you are interested ...
 

·
Registered
Joined
·
165 Posts
nobody likes surprises - don't drop a bomb on her. but if your numbers are good then I don't see a reason to change. sideeffets are different for everyone. I have occasional stomach issues but it's been ok for me. others have had very bad stomach issues
 

·
Registered
Joined
·
107 Posts
Discussion Starter · #4 ·
Oh, Thad, you so baaaaaaad!

I would keep off it as long as possible.

I LOVE met, but who needs side effects if you do not need the MAIN effect?

ETA: You might TRY it, I think it lowers my appetite. But only if you are interested ...
HAHAHAHA....now you know where the name comes from. LOL

I guess the other strange thing, is I've had a couple days where I "cheated" and my BG was fine. Like this morning, I ate an entire plain white bagel with cream cheese at work (someones birthday). I thought, OMG, this is going to kill my BG but I want a freaking bagel because I haven't had one since I was diagnosed. I ate that sucker for breakfast, then I had my usual lunch of a turkey sand on 15 grain, whole-wheat bread, veggie chips and a couple cheese chunks. I checked my BG at 3PM and it was only 137! You can see why I'm having this dilema over Metformin! How many of you can eat a plain, white bagel and then a 3-4 carb lunch and have your BG stay that low? :eek:
 

·
Registered
Joined
·
4,368 Posts
I am on Metformin, the maximum amount and have no side effects at all. My bgs go from low 70's to 115 most days. The only reason I can think to take the metformin is that it helps with insulin resistance which may lessen the amount of insulin you need or even get off the insulin.
 

·
Registered
Joined
·
299 Posts
I had planned to stay off meds as long as possible and from the start I maintained excellent control with diet and what little exercise I get.

My doc is excellent on diabetes stuff.. he really gets it! He convinced me to start on a low dose (500mg) of Met not because I need it to keep my numbers low but because using the Met protects my pancreas by reducing it's work load. I basically get the same results but with less pancreatic stress. Fortunately, I don't have side effects except lower appetite/weight loss.

There is also a good study done that shows that the earlier you start Met the longer it keeps working for you - again, this might have something to do with the condition of your pancreas. The two working together will extend the time that both work. I'm at work and don't have time to look up the link to the study but Doc says it's reliable and it matches his experience with his patients.

I get to start the Lisinopril in the spring. Doc talked me into that one too.
 

·
Registered
Joined
·
299 Posts
Forgot to mention... you should have tested an hour after the bagel to see what it did to you. Even when I had my glucose test that put me well over 300.. after 3 hours I was at 106. You recovered well, but I'd bet that you had a pretty bad spike earlier.
 

·
Registered
Joined
·
1,090 Posts
I agree wtih Wink. I'm sure you had a nice little spike after eating that bagel. That's what I'm always worried about...
 

·
Registered
Joined
·
107 Posts
Discussion Starter · #10 ·
Thanks everyone, I'll discuss it with my doc but it sounds like I should bite the bullet and start taking it.
 

·
Registered
Joined
·
461 Posts
I get to start the Lisinopril in the spring. Doc talked me into that one too.
Vicky... I have been taking Lisinopril for several years now and thought it's for high blood pressure... I'm really not sure but thats what I was told...:confused:
 

·
Registered
Joined
·
299 Posts
Yes, Lisinopril is for your blood pressure/heart. My blood pressure is on the high side of normal but my doc says his job is to keep me alive and the first thing that might kill me with diabetes is heart attack. After that meeting I checked it out and all the studies show that it improves survival rates for diabetics - even those without "high" blood pressure.
 

·
Registered
Joined
·
107 Posts
Discussion Starter · #13 ·
Finally decided to fill my scrip for Metformin today. Also realized I forgot to make a doc appointment...DOH...so I had to do that too. My pills are Metformin ER (Extended Release) 500 mg. Directions are take one at bed with a meal. She told me to drop my Lantus to 5 u and then titrate myself up/down if needed based on morning BG.

Let's see how this goes. Since I've been controlling so well the past 3-4 weeks with diet and exercise, I'm a bit concerned about adding a drug into my life. That's a grand total of 2 drugs I have to take for life......whaaaaaa....I'm only 47. :( The past week my high has been 117 and low 92 WITHOUT insulin, except for Lantus at night and I cut that back to 10 from 12 a week ago. My fasting BG has been consistently between 90-97!

ARRGGGG....I guess I should shut up but I guess I need a support group. LOL :D I just don't like taking drugs.
 

·
Registered
Joined
·
299 Posts
Naw.. don't shut up. Being able to talk about all this is the reason we're here.:)
I know how you feel, when I picked a doctor (before diagnosis) one of my criteria was someone that wouldn't push pills at me except as a last resort. Unfortunately, it now seems like a few pills a day are necessary.
There are worse things.........
 

·
Registered
Joined
·
107 Posts
Discussion Starter · #15 ·
Naw.. don't shut up. Being able to talk about all this is the reason we're here.:)
I know how you feel, when I picked a doctor (before diagnosis) one of my criteria was someone that wouldn't push pills at me except as a last resort. Unfortunately, it now seems like a few pills a day are necessary.
There are worse things.........
Thanks Wink....you're right, my problems/concerns are minor in comparison to many others. I should be thankful that this is all I need to do. :)
 

·
Registered
Joined
·
107 Posts
Discussion Starter · #16 ·
Saw the doc today. She said I was a "model patient"! LOL She couldn't believe in 3 months my A1C went from >15 to 6.1. :D
 

·
Registered
Joined
·
107 Posts
Discussion Starter · #17 ·
What? No pat on the back from my diabetic homies? :D

Happy Friday Everyone! :cheer2:
 
1 - 19 of 19 Posts
Top